Colorado, 2003

Hail and Damaging Wind in Colorado, July 15, 2003

July 15, 2003 · NWS BOU · 5 events in 4 counties and zones

3 hail, 1 high wind, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 1:40 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 1:40 AM MST, 10 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 AM MDT TUE JUL 15 2003

SHORT TERM DISCUSSION...UPR LVL RDG WL CONT TO DOMINTE WX PTRN THRU
TONIGHT WITH WK WLY FLOW ALOFT.  ENOUGH MID LVL MSTR WL BE OVR AREA
TODAY AND COMBINE WITH STEEP LAPSE RATES TO PRODUCE SOME ISOLD-WDLY
SCT HI BASED CONVECTION OVR THE MTNS AND FOOTHILLS THIS AFTN INTO
THE EVENING HRS.  OVR LOWER ELEVATIONS LOW LVL MSTR WL BE BETTER
HOWEVER WITH SLY LOW LVL FLOW DVLPG AND COMING OFF THE PALMER DIVIDE
LOW LVL MSTR MAY MIX OUT ALONG THE FNT RANGE WITH BEST LOW LVL MSTR
OVR THE NERN CORNER.  SOUNDINGS SHOW CONVECTIVE TEMPS IN THE MID TO
UPPER 90S ACRS NERN CO THIS AFTN WITH SFC BASED CAPES IN THE
1000-1500 RANGE.  MESO-ETA LOOKS RATHER HI WITH PRECIPITABLE
WATER FCST AND MAYBE GENERATING TOO MUCH CONVECTION ALONG THE FNT
RANGE BY LATER THIS AFTN AND EVENING.  THUS WL KEEP TSTM COVERAGE IN
THE ISOLD-WDLY SCT RANGE OVR LOWER ELVATIONS AS WELL.  WITH LARGE
TEMP-DEWPOINT SPREADS SOME STORMS COULD PRODUCE STG WNDS.  TEMPS
THIS AFTN SHOULDNT BE TOO MUCH DIFFERENT THAN YESTERDAY WITH
READINGS IN THE 90S AGAIN OVR NERN CO.  KLEYLA

LONG TERM DISCUSSION...HOT AND MOSTLY DRY CONDITIONS WILL LIKELY
CONTINUE ACROSS THE FCST AREA THRU THE WEEKEND AS A BROAD DOME OF
HIGH PRESSURE AIR IS PROGD TO REMAIN SQUARELY ANCHORED OVR THE FOUR
CORNERS AND SRN RCKY MTN REGION OF THE UNITED STATES. HIGHEST H5
HEIGHTS STAY PRETTY MUCH CENTERED OVR SRN COLORADO/NRN NEW MEXICO
THRU LATE IN THE WEEK WITH H7 TEMPS FCSTD NEAR 20 DEG C BOTH
WEDNESDAY AND THURSDAY. AFTN TEMPS AT SEVERAL LOCALS IN NERN
COLORADO SHOULD AGAIN HOOVER AROUND THE CENTURY MARK BOTH DAYS...
AND MAYBE A FEW NEW MAX TEMPS RECORDS. AS NOTED IN THE PREVIOUS FCST
DISCUSSION THE GFS CONTINUES TO COME AROUND MORE TO THE
ECMWF...CANADIAN...NAVY NOGAPS MODEL SOLUTIONS AS THEY SHOW THE UPR
RIDGE EXPANDING WEST OFF THE SRN CALIFORNIA COAST LATE IN THE
PERIOD. IN THIS ELONGATED POSITION ANY SUBTROPICAL/TROPICAL MOISTURE
THAT MIGHT ADVECT NWRD FM THE GULFS OF CALIFORNIA AND MEXICO WOULD
BE DEFLECTED WEST AWAY FM COLORADO BY THE RELATIVELY DEEP ELY FLOW
ON THE SOUTH SIDE OF THE UPR HIGH. THAT GOES FOR ANY MOISTURE
ASSOCIATED WITH THE REMINENTS OF TROPICAL STORM CLAUDETTE. EARLIER
GFS RUNS SHOWED PART OF THIS MOISTURE FLOWING UP INTO ERN COLORADO
BY EARLY IN THE WEEKEND. EVEN THOUGH THE MODELS KEEP THIS BATCH OF
MOISTURE WELL SOUTH OF THE STATE...EXPERIENCE LEADS ME TO BELIEVE
THAT SOME OF THIS MOISTURE...MAINLY AT LOW-LVLS...WILL INFILTRATE
THE RIDGE TO PROVIDE US WITH AT LEAST A SLIGHT CHANCE OF AFTERNOON
AND EVENING T-STORMS THRU THE EXTENDED PERIOD. OTHERWISE...ONLY
SUBTLE DAY-TO-DAY CHANCES IN TEMPS...CLOUD CVR AND DEW PTS ARE
EXPECTED THRU THE PERIOD.  BAKER

.DEN...NONE.
Hazardous weather outlook, Jul 15, 10:00 AM MST, 2 hours 25 minutes before
COZ030>051-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
BY EARLY AFTERNOON AND SPREAD TO THE EAST OVER THE URBAN CORRIDOR
AND NORTHEASTERN PLAINS FROM MID AFTERNOON THROUGH THE EVENING.
ONE OR TWO OF THESE STORMS MAY BECOME SEVERE OVER THE URBAN CORRIDOR
WITH THE PRINCIPAL THREAT BEING STRONG DOWNBURST THUNDERSTORM WINDS...
RATHER THAN LARGE HAIL.

INCREASING LOW LEVEL MOISTURE OVER THE HIGH PLAINS AGAINST THE
EASTERN SLOPES OF THE MOUNTAINS WILL INCREASE THE INSTABILITY OVER
THE EASTERN FOOTHILLS AND THE URBAN CORRIDOR.  THE HIGH BASED
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG THUNDERSTORM WINDS.
A HIGH FREEZING LEVEL WILL TEND TO INHIBIT THE OCCURRENCE OF LARGE
HAIL.  OVER THE NORTHEASTERN CORNER OF COLORADO A FRONTAL INVERSION
MAY KEEP THE AIR MASS CAPPED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BE NEEDED LATER THIS AFTERNOON.

GARD/FMC

The radar

The Denver radar (KFTG), 16 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
July 15, 12:25 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A peak wind gust of 62 mph (54 kts) was recorded from a dry microburst in Littleton.

Thunderstorm Wind, Weld

When
July 15, 4:35 PM MST
Where
Weld County, 16 mi ESE of Hereford
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.883, -104.017

Hail, Weld

When
July 15, 4:35 PM MST
Where
Weld County, 16 mi ESE of Hereford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -104.017

Hail, Morgan

When
July 15, 4:38 PM MST
Where
Morgan County, 17 mi NW of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -104.033

Hail, Adams

When
July 15, 6:36 PM MST
Where
Adams County, 36 mi NE of Bennett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -103.950

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368262, 5368263, 5368264, 5368265, 5368266.